North Dakota, 2004

Hail in North Dakota, July 20, 2004

July 20, 2004 · NWS FGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 6:06 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 20, 6:06 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
706 PM CDT TUE JUL 20 2004

.DISCUSSION...00Z SURFACE ANALYSIS HAS TROUGH OVER CENTRAL NORTH
DAKOTA...JUST WEST OF FORECAST AREA. CONVECTION BEGINNING TO FIRE
ALONG THIS LINE. MODERATE INSTABILITY (2000-3000 J/KG) EXISTS ALONG
WITH SOME SHEAR...WHICH WILL ALLOW SEVERE THREAT TO CONTINUE THROUGH
THE EVENING HOURS ACROSS THE WESTERN FORECAST AREA. MAIN
SHORTWAVE JUST ENTERING WESTERN NORTH DAKOTA NOW. SURFACE TROUGH
WILL PROPAGATE SLOWLY EAST UNTIL THIS WAVE APPROACHES...KEEPING
THUNDER THREAT CONFINED TO WESTERN FORECAST AREA UNTIL 03Z. 18Z ETA
INDICATES WEAKENING INSTABILITY WITH THE APPROACH OF THE
TROUGH/SHORTWAVE ACROSS THE FORECAST AREA OVERNIGHT. WITH
THIS...LOSS OF HEATING...AND WEAK LOW LEVEL JET...CURRENT THINKING
IS SEVERE THREAT SHOULD DIMINISH BY MIDNIGHT. CURRENT FORECAST
HANDLES SITUATION WELL. WILL WATCH EVOLUTION OF CONVECTION...AND
UPDATE AS NEEDED FOR SEVERE WORDING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH FOR THE DEVILS LAKE BASIN UNTIL 10PM.
MN...NONE.

&&

GRAFENAUER
Hazardous weather outlook, Jul 20, 5:30 AM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 AM CDT TUE JUL 20 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
640 AM CDT TUE JUL 20 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA BEGINNING LATE THIS AFTERNOON AND
EXTENDING INTO THE OVERNIGHT HOURS. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL...WITH AN ISOLATED TORNADO POSSIBLE IN
EXTREME SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA MAINLY
AFTER 6 PM. THUNDERSTORMS WILL FORM AHEAD OF A WEAK SURFACE TROUGH
OF LOW PRESSURE THAT WILL SWING ACROSS THE AREA THIS EVENING. THE
THUNDERSTORM ACTIVITY SHOULD END AFTER MIDNIGHT AS THE TROUGH MOVES
EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

JCA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benson

When
July 20, 6:08 PM CST
Where
Benson County, 10 mi SW of Maddock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.867, -99.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414609.